Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

May 21, 2012Macon County, Montgomery County, Alabama

NWS Birmingham, AL issued this special weather statement at May 21, 2012, 12:57 PM CDT for Macon County, Montgomery County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 12:57 PM CDT (17:57 UTC)
Expired
May 21, 2012, 1:45 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL

Counties Macon County, AL, Montgomery County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WWUS84 KBMX 211757
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT MON MAY 21 2012

ALZ044>046-211845-
BULLOCK AL-MACON AL-MONTGOMERY AL-
1257 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...MACON AND
NORTHWESTERN BULLOCK COUNTIES UNTIL 145 PM CDT...

AT 1254 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VICTORYLAND TO PIKE ROAD...
AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILSTEAD...
  MEADVILLE...
  UNION SPRINGS...
  TYSONVILLE...
  PIKE ROAD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3217 8641 3225 8642 3243 8616 3240 8605
      3243 8599 3245 8599 3245 8589 3248 8587
      3249 8588 3249 8580 3228 8551 3199 8589
      3205 8590 3205 8599 3197 8600 3196 8621
TIME...MOT...LOC 1757Z 322DEG 20KT 3246 8596 3228 8614

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 21, 11:54 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 21, 11:54 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 AM CDT MON MAY 21 2012

.UPDATE...
FOR MORNING FORECAST AND AVIATION.

&&

.DISCUSSION...

UPDATED TO RAISE HIGH TEMPERATURES A TAD ACROSS THE SOUTH WHERE WE
HAVE HAD AMPLE SUNSHINE THIS MORNING AND ARE SURPASSING GUIDANCE
SO FAR. COULD POSSIBLY BREAK 90 IN A FEW SPOTS ACROSS THE SOUTH
UNLESS POP UP TSTORMS GET IN THE WAY. THAT SAID...EXPECT SHOWER
ACTIVITY TO INCREASE IN THE AFTERNOON WITH HEATING AHEAD OF OUR
FRONTAL SYSTEM. STILL EXPECTING FOR THE MOST PART STORMS SHOULD
REMAIN BELOW SEVERE LIMITS. UPDATE ALREADY OUT.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS NOW WITH ONLY A FEW ISOLATED TSRA ACROSS CENTRAL
ALABAMA AT THIS TIME. EXPECT THAT ACTIVITY TO BECOME MORE
WIDESPREAD THIS AFTERNOON MAINLY NORTH OF I-85 M0RE SCATTERED
SOUTH WITH APPROACH OF UPPER SHORTWAVE AHEAD OF SURFACE FRONT. FOG
OVERNIGHT WILL BE HIGHLY DEPENDENT ON WHERE AND HOW MUCH RAIN TAF
SITES RECEIVE AND IF WE CLEAR OUT SOON ENOUGH TO RADIATE DOWN. SO FOG
CONFIDENCE STILL LOW FOR LATE.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 457 AM CDT MON MAY 21 2012/

DISCUSSION...

A WEAK COLD FRONT WILL SAG INTO THE AREA TODAY FROM THE NORTH...
BRINGING WITH IT DECENT RAIN CHANCES TO THE NORTHERN HALF OF
CENTRAL ALABAMA. ONGOING SHOWERS AND THUNDERSTORMS THIS MORNING
ARE BEING AIDED BY BROAD UPPER LEVEL LIFT THANKS TO AN UPPER
TROUGH TO OUR NORTH IN THE UPPER MISSISSIPPI VALLEY AND SEVERAL
SHORTWAVE TROUGHS ROTATING THROUGH THE BASE OF THE LONGWAVE
TROUGH. A CLUSTER OF THUNDERSTORMS IN TENNESSEE YESTERDAY
GENERATED AN OUTFLOW BOUNDARY BARELY EVIDENT ON RADAR THAT IS
RACING FROM NORTHWEST TO SOUTHEAST AROUND 25 MPH THIS MORNING
ACROSS CENTRAL ALABAMA. IN ADDITION TO THE FRONT... THIS BOUNDARY
COULD SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON.

WHILE INSTABILITY TODAY LOOKS DECENT... WITH FORECAST SURFACE
BASED CAPE VALUES THIS AFTERNOON MAXIMIZED AROUND 2000 J/KG ACROSS
OUR NORTHERN COUNTIES... THE SHEAR IS ANEMIC... GENERALLY LESS
THAN 15 KTS 0-6 KM BULK SHEAR. THEREFORE... EXPECT THE SEVERE
WEATHER THREAT TO BE MINIMAL. THERE COULD BE A PULSE STRONG OR
MARGINALLY SEVERE STORM LATE THIS AFTERNOON... SIMILAR TO
YESTERDAY... BUT THE CHANCE APPEARS TOO LOW TO MENTION IN THE HWO.

DUE TO ITS WEAK NATURE AND THE MAIN UPPER TROUGH LOCATED UP IN
CANADA... THE COLD FRONT WILL NOT SWEEP THE NEAR SURFACE MOISTURE
OUT OF THE AREA TUESDAY. 0-6 KM BULK SHEAR ACTUALLY APPEARS TO BE
SLIGHTLY HIGHER TUESDAY FOR THE EASTERN HALF OF CENTRAL ALABAMA...
20 TO 30 KTS THANKS TO A SECOND SHORTWAVE TROUGH... AND FORECAST
CAPE OF 1000-1500 J/KG WOULD BE SUFFICIENT FOR THUNDERSTORMS.
THIS SECOND SHORTWAVE TROUGH IS FORECAST BY BOTH THE GFS AND THE
ECMWF TO EJECT SOUTHEASTWARD INTO THE AREA AND AWAY FROM THE LONGWAVE
TROUGH MOVING INTO CANADA TUESDAY AFTERNOON. THIS WILL PLACE
EASTERN ALABAMA IN A REGION WITH COLDER TEMPS ALOFT THAN IS
TYPICAL FOR THIS TIME OF YEAR. FOR EXAMPLE... 500 MB TEMPS WILL BE
IN THE -15 TO -17 DEGREE CELSIUS RANGE. THIS SUGGESTS THERE MIGHT
BE A LARGE HAIL THREAT ACROSS EAST ALABAMA IF ANY STRONG STORM CAN
FORM. HOWEVER... THE LACK OF A SURFACE FORCING MECHANISM LOWERS
THE RISK FOR WIDESPREAD SEVERE WEATHER TUESDAY... SO DECIDED NOT
TO INCLUDE SEVERE WEATHER WORDING IN THE HWO FOR TUESDAY AT THIS
TIME.

THE FRONT WILL MOVE THROUGH THE REST OF THE AREA BY TUESDAY NIGHT
BEFORE IT WASHES OUT... AND THEN OUR RAIN CHANCES EFFECTIVELY END
FOR THE REMAINDER OF THE FORECAST PERIOD. TUESDAY SHOULD PROVIDE A
BRIEF BREAK TEMPERATURE-WISE... AS HIGHS SHOULD ONLY GET INTO THE
UPPER 70S AND LOWER 80S... BEFORE AN UPPER RIDGE DEVELOPS TOWARDS
THE END OF THE WEEK... AND THEN SITS ON TOP OF THE DEEP SOUTH.
HIGHS LOOK TO REACH THE LOW TO MID 90S BY THE WEEKEND.

77/GLEASON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     86  62  80  54  85 /  60  30  30  10  10
ANNISTON    88  63  82  57  86 /  50  30  30  10  10
BIRMINGHAM  86  65  81  58  87 /  60  30  20  10  10
TUSCALOOSA  88  64  83  58  88 /  60  30  20  10  10
CALERA      88  65  83  59  87 /  50  30  20  10  10
AUBURN      88  65  84  64  87 /  20  30  30  10  10
MONTGOMERY  91  64  85  63  89 /  30  30  30  10  10
TROY        90  64  85  60  89 /  20  30  30  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/77
Hazardous weather outlook, May 21, 11:37 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CDT MON MAY 21 2012

ALZ011>015-017>050-221737-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1137 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

In the hours before

Local storm report, May 21, 8:42 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 AM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 E DETROIT             34.03N 88.12W
05/20/2012                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ALONG COUNTY ROAD 16 FROM HENSON
            SPRINGS TO DETROIT. CORRECTED FOR LOCATION.

0543 PM     TSTM WND DMG     2 WSW DETROIT           34.02N 88.20W
05/20/2012                   LAMAR              AL   EMERGENCY MNGR

            ONE TREE DOWN ALONG HATLEY-DETROIT ROAD...AND ANOTHER
            TREE DOWN NEAR THE FIRE DEPT ON HWY 17. NUMEROUS POWER
            OUTAGES IN AND AROUND DETROIT...INCLUDING AREAS WEST AND
            SOUTHWEST OF THE CITY.

0555 PM     HAIL             1 S BEXAR               34.17N 88.15W
05/20/2012  E1.00 INCH       MARION             AL   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED ALONG COUNTY ROAD 13,
            SOUTHWEST OF INTERSTATE 22, EXIT 3.

&&

TGOGGINS
Special weather statement, May 21, 11:24 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1124 AM CDT MON MAY 21 2012

ALZ035-041-043-211715-
AUTAUGA AL-CHILTON AL-ELMORE AL-
1124 AM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...WESTERN
ELMORE AND SOUTHEASTERN CHILTON COUNTIES UNTIL 1215 PM CDT...

AT 1120 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF MARBURY...OR 11 MILES SOUTHEAST OF
CLANTON...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VERBENA...
  MARBURY...
  DEATSVILLE...
  TITUS...
  WEOKA MILLS...

&&

LAT...LON 3260 8666 3278 8665 3277 8640 3275 8638
      3276 8633 3275 8632 3275 8621 3247 8629
      3249 8631 3246 8631
TIME...MOT...LOC 1623Z 274DEG 10KT 3269 8655

08/MNK
Local storm report, May 21, 12:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             LINEVILLE               33.31N 85.75W
05/21/2012  E0.50 INCH       CLAY               AL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL REPORTED IN DOWNTOWN LINEVILLE.

&&

TGOGGINS
Special weather statement, May 21, 12:16 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT MON MAY 21 2012

ALZ043>045-211815-
ELMORE AL-MACON AL-MONTGOMERY AL-
1216 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY...WESTERN
MACON AND SOUTHWESTERN ELMORE COUNTIES UNTIL 115 PM CDT...

AT 1211 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BOB WOODRUFF LAKE...OR NEAR MILLBROOK...MOVING
SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY...
  BOYLSTON...
  MONTGOMERY ZOO...
  BLUE RIDGE...
  EMERALD MOUNTAIN...

&&

LAT...LON 3242 8642 3247 8641 3261 8629 3239 8578
      3227 8593 3227 8598 3225 8599 3225 8600
      3222 8600 3213 8611
TIME...MOT...LOC 1716Z 309DEG 19KT 3245 8628

08/MNK
Local storm report, May 21, 12:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             DEATSVILLE              32.61N 86.40W
05/21/2012  E0.25 INCH       ELMORE             AL   PUBLIC

1210 PM     HAIL             MILLBROOK               32.48N 86.37W
05/21/2012  E0.25 INCH       ELMORE             AL   911 CALL CENTER

1235 PM     HAIL             MONTGOMERY              32.35N 86.28W
05/21/2012  E0.25 INCH       MONTGOMERY         AL   BROADCAST MEDIA

&&

TGOGGINS
Special weather statement, May 21, 12:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT MON MAY 21 2012

ALZ044>046-211845-
BULLOCK AL-MACON AL-MONTGOMERY AL-
1257 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...MACON AND
NORTHWESTERN BULLOCK COUNTIES UNTIL 145 PM CDT...

AT 1254 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VICTORYLAND TO PIKE ROAD...
AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILSTEAD...
  MEADVILLE...
  UNION SPRINGS...
  TYSONVILLE...
  PIKE ROAD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3217 8641 3225 8642 3243 8616 3240 8605
      3243 8599 3245 8599 3245 8589 3248 8587
      3249 8588 3249 8580 3228 8551 3199 8589
      3205 8590 3205 8599 3197 8600 3196 8621
TIME...MOT...LOC 1757Z 322DEG 20KT 3246 8596 3228 8614

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:24 AM CDTSpecial Weather StatementBMXAutauga51 min
May 21, 12:16 PM CDTSpecial Weather StatementBMXMontgomery59 min
May 21, 1:28 PM CDTSpecial Weather StatementBMXAutauga47 min
May 21, 2:13 PM CDTSpecial Weather StatementBMXAutauga, Lowndes47 min
May 21, 2:19 PM CDTSevere Thunderstorm WarningBMXChambers, Lee26 min
May 21, 2:51 PM CDTSpecial Weather StatementBMXRussell39 min
May 21, 2:56 PM CDTSevere Thunderstorm WarningBMXLee, Russell34 min
May 21, 3:18 PM CDTSpecial Weather StatementBMXChambers42 min
May 21, 3:29 PM CDTSpecial Weather StatementBMXWinston46 min
May 21, 3:31 PM CDTSpecial Weather StatementBMXTallapoosa44 min
May 21, 3:56 PM CDTSpecial Weather StatementBMXChambers49 min
May 21, 4:12 PM CDTSpecial Weather StatementBMXTallapoosa48 min
May 21, 4:36 PM CDTSpecial Weather StatementBMXTalladega39 min
May 21, 4:57 PM CDTSpecial Weather StatementBMXChambers48 min
May 21, 5:31 PM CDTSpecial Weather StatementBMXJefferson29 min
May 21, 5:42 PM CDTSpecial Weather StatementBMXCherokee48 min
May 21, 5:52 PM CDTSpecial Weather StatementBMXAutauga38 min
May 21, 6:36 PM CDTSpecial Weather StatementBMXEtowah24 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.